Wisconsin, 2001

Flood in Wisconsin, June 12 to 13, 2001

June 12 to 13, 2001 · NWS GRB · 1 event in 1 county or zone

Heavy rainfall from storms on June 11th caused a period of flooding on the Yellow River at Babcock from the evening of the 12th into the morning hours of the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Heavy rainfall from storms on June 11th caused a period of flooding on the Yellow River at Babcock from the evening of the 12th into the morning hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 12, 2:45 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT TUE JUN 12 2001

UPR PATTERN WL UNDERGO AMPLIFICATION EARLY...AS TROF DEEPENS IN THE
ROCKIES AND RIDGE BUILDS IN THE E. FLOW SHOULD DEAMPLIFY SIGNIFICANTLY
DURING THE WEEKEND.

NOT REAL THRILLED WITH HOW ANY OF THE SHORT-TERM MODELS ARE HANDLING THE
DETAILS OF THE PATTERN DURING THE NEXT 60 HOURS. LOW-LEVEL FLOW ACRS THE
RGN STILL IN THE PROCESS OF RECOVERING FM LAST NGTS CONVECTION. TSTMS
ALONG OUTFLOW ACRS CENTRAL IA HV WEAKENED...AND NEW STORMS APPEAR TO HV
STARTED SHIFTING NE. EXPECT TSTMS TO DEVELOP OVER SE SD/SW MN/NW IA THIS
EVENING AND THEN EVOLVE INTO A COMPLEX WHICH WL HEAD ACRS MY FCST AREA
OVERNIGHT. THERE WL BE A SVR THREAT WITH THE COMPLEX...BUT DON/T EXPECT
THE WIDESPREAD SVR WE EXPERIENCED LAST NGT. TIMING ALSO LOOKS TO BE
LATER...DURING THE LATE EVENING AND OVERNIGHT HRS. ALSO CONCERNED ABOUT
THE POTENTIAL FOR SOME FLOODING...ESPECIALLY GIVEN THE HVY RAINS THAT
OCCURRED LAST NGT. HOWEVER...BEST DYNAMICS SHOULD BE FOCUSED W OF THE
AREA...SO WL MENTION HVY RAIN IN THE FCST...BUT HOLD OFF ON ISSUING A
FLASH FLOOD WATCH.

SINCE UPR FLOW WL BE BACKING SW AS TROF AMPLIFIES OVER THE ROCKIES...
EXPECT FRONT TO MAKE NWD PROGRESS TNGT DESPITE THE CONVECTION. EXPECT
FRONT TO SHIFT N OF MY FCST AREA TOMORROW...BUT MORE SLOWLY THAN THE
MODELS INDICATE. TSTMS WL LIKELY STILL BE ACRS THE N EARLY. WL CARRY CHC
IN THE N DURING THE AFTN IN CASE ANY CONVECTION FIRES ON OUTFLOWS
LINGERING ACRS THE AREA. STILL EXPECT THE S TO BE WARM...HUMID...AND
CAPPED.

WENT WITH DRY FCST WED NGT AS MY FCST AREA SHOULD BE IN THE WARM SECTOR.
EJECTING UPR SYSTEM SHOULD DRIVE COLD FRONT EWD INTO THE AREA BY THU
AFTN. FRONT WL BE WEAKENING BY THE TIME IT MVS INTO MY FCST AREA.
HOWEVER...UPR DYNAMICS LIKELY TO BE VERY INTENSE FOR THIS TIME OF YR.
EXPECT SQUALL LINE TO DEVELOP ALONG THE FRONT AND SURGE EWD ACRS MY FCST
AREA THU AFTN/EVE.

ALTHOUGH THEY AGREE ON DEAMPLIFICATION...MED RANGE MODELS DIFFER ON THE
DETAILS OF THE LARGE SCALE PATTERN FOR THE WEEKEND. MRF KEEPS HEIGHTS A
BIT HIGHER...WHILE THE CONSENSUS OF THE OTHER MODELS IS TO HV SLGTLY
LOWER HGHTS IN THE E AND A WNW FLOW. IN EITHER CASE...MY FCST AREA WL BE
CLOSE TO THE SRN EDGE OF THE WESTERLIES...SO THERE WL CONT TO MENTION A
CHC OF PCPN SUN-TUE. TEMPS SHOULD BE A BIT ABV NORMAL.

COORD W MKE AND LSE.

.GRB...NONE.

SKOWR@ONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 12, 11:00 AM CST, 7 hours 6 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE JUN 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS EVENING AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS IOWA THIS AFTERNOON. THE
STORMS ARE EXPECTED TO SHIFT NORTHEAST INTO WISCONSIN TONIGHT AS A WARM
FRONT MOVES NORTHWARD INTO THE AREA. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND HEAVY RAINFALL THE PRIMARY THREATS. THERE
IS ALSO A RISK OF DAMAGING WINDS.

PARTS OF CENTRAL AND EAST-CENTRAL WISCONSIN RECEIVED VERY HEAVY RAINFALL
LAST NIGHT...SO ANY ADDITIONAL HEAVY RAIN COULD RESULT IN SOME FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND TONIGHT.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

@RUKWBCeKDENNZUS90 KGRB 121659
BROGRB
WIZ022-039-121815-

GILLS ROCK OBSERVATION
NATIONAL WEATHER SERVICE GREEN BAY WI
1159 AM CDT TUE JUN 12 2001

THE FOLLOWING CONDITIONS WERE REPORTED AT GILLS ROCK AT NOON CENTRAL
TIME...

WIND SOUTHEAST AT 9 KNOTS.
PEAK WIND IN THE LAST HOUR 10 KNOTS.
AIR TEMPERATURE 61 DEGREES.

In the hours before

Local storm report, Jun 12, 1:55 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL INFO...
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT TUE JUN 12 2001

STILL PRELIMINARY...ADDITIONAL STORM SURVEYS ARE BEING CONDUCTED.

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    SPENCER                   WI   WIND DAMAGE
06/11/01   MARATHON                       SEVERAL TREES DOWN.
                                          REPORTED BY FIRE DEPT.

0738 PM    STEVENS POINT             WI   71 MPH WIND GUST
06/11/01   PORTAGE                        NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY SPOTTER.

0745 PM    1 N PITTSVILLE            WI   60 MPH WIND GUST
06/11/01   WOOD                           ALSO ROTATING WALL CLOUD.
                                          REPORTED BY EMERGENCY MGMT
                                          AND SPOTTERS.

0800 PM    WHITING                   WI   WIND DAMAGE
06/11/01   PORTAGE                        TREES AND POWER LINES
                                          DOWN. ESTIMATED 65 MPH WIND
                                          GUST. REPORTED BY SPOTTER.

0800 PM    15 W WISCONSIN RAPIDS     WI   WIND DAMAGE
06/11/01   WOOD                           LARGE TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0805 PM    WISCONSIN RAPIDS          WI   73 MPH WIND GUST
06/11/01   WOOD                           SHERIFF REPORT. MEASURED
                                          GUST. TIME ESTIMATED.

0839 PM    IOLA                      WI   74 MPH WIND GUST
06/11/01   WAUPACA                        MEASURED WIND GUST FROM
                                          SKYWARN SPOTTER.

0845 PM    IOLA                      WI   WIND DAMAGE
06/11/01   WAUPACA                        10 TO 15 INCH DIAMETER
                                          TREES DOWN IN AND AROUND
                                          IOLA TO 8 N IOLA. REPORTED
                                          BY SKYWARN SPOTTERS.

0900 PM    COUNTYWIDE                WI   WIND DAMAGE
06/11/01   WAUSHARA                       MANY TREES AND POWER LINES
                                          DOWN FROM HANCOCK TO POY
                                          SIPPI. SOME DAMAGE TO
                                          HOMES. REPORTED BY
                                          EMERGENCY MANAGER.

0910 PM    7 W CLINTONVILLE          WI   1.75 INCH HAIL
06/11/01   WAUPACA                        REPORTED BY EMERGENCY MGMT.

0910 PM    FREMONT                   WI   70 MPH WIND GUST
06/11/01   WAUPACA                        ESTIMATED WIND GUST BY
                                          FOX 11 METEOROLOGIST.
                                          NUMEROUS TREES AND BRANCHES
                                          DOWN.

0913 PM    OMRO                      WI   WIND DAMAGE
06/11/01   WINNEBAGO                      LARGE TREE BRANCES
                                          BREAKING. REPORTED BY LAW
                                          ENFORCEMENT.

0921 PM    OSHKOSH                   WI   61 MPH WIND GUST
06/11/01   WINNEBAGO                      MEASURED WIND GUST BY
                                          SPOTTER.

0938 PM    5 W OSHKOSH               WI   WIND DAMAGE
06/11/01   WINNEBAGO                      BUILDING MOVED BY THE WIND
                                          AT HWY 21 AND SAND PIT
                                          ROAD. REPORT RECEIVED BY
                                          WEATHER SPOTTER.

0943 PM    OSHKOSH                   WI   66 MPH WIND GUST
06/11/01   WINNEBAGO                      MEASURED BY ASOS AT KOSH.

0949 PM    OSHKOSH                   WI   71 MPH WIND GUST
06/11/01   WINNEBAGO                      MEASURED WIND GUST BY
                                          SPOTTER.  THOUSANDS OF TREES
                                          AND LARGE BRANCHES DOWN.
                                          MANY POWER LINES DOWN.
                                          NUMEROUS HOMES SUSTAINED
                                          DAMAGE FROM FALLEN TREES.

0952 PM    APPLETON                  WI   67 MPH WIND GUST
06/11/01   OUTAGAMIE                      MEASURED WIND GUST BY
                                          SPOTTER.

0952 PM    APPLETON                  WI   WIND DAMAGE
06/11/01   OUTAGAMIE                      PORTION OF LARGE METAL
                                          ROOF BLOWN OFF BUILDING.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0954 PM    NEENAH                    WI   75 MPH WIND GUST
06/11/01   WINNEBAGO                      MEASURED BY SPOTTER.

0957 PM    DARBOY                    WI   60 MPH WIND GUST
06/11/01   OUTAGAMIE                      WIND MEASURED BY SKYWARN
                                          SPOTTER.

1011 PM    5 W NEWTON                WI   0.75 INCH HAIL
06/11/01   MANITOWOC                      REPORTED BY S1KYWARN
                                          SPOTTER.

JKL/JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wood

When
June 12, 6:06 PM CST to June 13, 7:23 AM CST
Where
Wood forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256460.